LETTER TO THE EDITOR
|Year : 2020 | Volume
| Issue : 3 | Page : 383-384
Lithium-induced lingual dystonia
Ramesh Aggarwal1, Divyani Garg2, Rajinder K Dhamija2
1 Department of Medicine, Lady Hardinge Medical College, New Delhi, India
2 Department of Neurology, Lady Hardinge Medical College, New Delhi, India
|Date of Submission||12-Jul-2019|
|Date of Acceptance||07-Aug-2019|
|Date of Web Publication||10-Jun-2020|
Dr. Rajinder K Dhamija
Department of Neurology, Lady Hardinge Medical College, New Delhi
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Aggarwal R, Garg D, Dhamija RK. Lithium-induced lingual dystonia. Ann Indian Acad Neurol 2020;23:383-4
Lithium, while being a highly effective agent for bipolar affective disorder, also requires close monitoring for potential neurotoxicity with the help of clinical parameters and therapeutic range monitoring. Tremors are the most common neurological side effect, but rarer complications such as neuroleptic malignant syndrome, serotonin-like syndrome, Creutzfeldt–Jakob-like syndrome, and tardive dyskinesias have also been described. We report the first case of lithium-induced lingual dystonia in a patient on chronic lithium therapy for bipolar affective disorder.
A 60-year-old male was referred to our neurology clinic reporting difficulty in speaking since the past 2 years. This complaint was associated with involuntary movements of the tongue which became exaggerated while speaking. Manipulating food inside the oral cavity while eating would also worsen the tongue movements. These movements disappeared in sleep. Initially, these were intermittent in nature but progressively became more continuous over the next 2 years. He had a history of bipolar disorder for which he had been on lithium therapy for greater than 25 years, with a dose range of 600–800 mg/day. He was well-controlled on lithium monotherapy and had not received any neuroleptic therapy for at least two decades. He was also on levothyroxine for hypothyroidism which he had developed 10 years back and was well-controlled on thyroxine supplementation. His parents were non-Jewish, and there was no family history of dystonia or other neurological illnesses. He had no past medical illnesses or any history of substance abuse.
His neurological examination disclosed repetitive involuntary movements of the tongue which exacerbated on speaking and on eating [Video 1]. These were mainly protrusion movements of the tongue associated with a mild degree of curling movements. There were no associated involuntary movements of the masticatory or oral muscles. Mini-mental state examination and detailed lobar assessment were normal. Motor and sensory examination was within normal limits. There were no features of Parkinsonism More Details. Other neurological and systemic physical examination was also normal.
Routine blood tests including complete blood count, liver and renal function tests, and thyroid function were within normal limits. Erythrocyte sedimentation rate was 6 mm/h. Creatine phosphokinase was 112 U/L. Peripheral smear for acanthocytes done thrice was negative. 24-Hour urinary copper, serum ceruloplasmin, and copper levels were within normal limits. Slit-lamp examination was negative for Kayser–Fleischer ring. Magnetic resonance imaging of the brain showed multiple lacunar infarcts in subcortical white matter in bilateral frontoparietal regions. The patient had some improvement with withdrawal of lithium and the addition of the anticholinergic agent trihexiphenidyl.
Lithium has a unique relationship to the development of tardive dyskinesia (TD). Prevalent and incident lithium use has been touted as an agent protective against the development and persistence of TD in a prospective study done on psychiatric patients. There have been conflicting reports on whether lithium is neurotoxic or neuroprotective. That lithium is particularly effective in suicide prevention in bipolar disorder is well-established. However, the multiplicity of neurological side effects, including lowering of seizure thresholds and a myasthenia-like syndrome, raises questions of neurotoxicity. A systematic review on the long-term nature of lithium therapy, whether neurotoxic or neuroprotective, concluded that lithium may cause neurotoxicity even in therapeutic plasma levels despite close monitoring. About 30%–40% of patients treated with lithium exhibit diffuse slowing and paroxysmal delta activity on electroencephalogram. Abnormal involuntary movements occur in 8% of patients at baseline and in 16% after 7 years of lithium therapy with risk factors including higher lithium levels, older age, female gender, low body weight, dementia in first-degree relatives, and early onset of the affective disorder. About 22.5% of bipolar patients develop TD in association with lithium therapy and advancing age along with neuroleptic coadministration. The contribution of neuroleptics has been suggested to be imperative to the development of lithium neurotoxicity. Our case was on lithium monotherapy. There is one recent case report describing the development of tardive dyskinesia in an elderly female with lithium monotherapy. Another case report also described lithium-induced tardive dyskinesia without any perioral or lingual movements associated with lithium and chlordiazepoxide therapy who responded to clozapine. Lithium-induced lingual dystonia has not been described in the literature so far. Lingual dystonia is a debilitating form of oromandibular dystonia characterized by involuntary contractions of lingual muscles which may be sustained or intermittent and are often induced task-specifically, for example, during eating or speaking. Four subtypes of lingual dystonia include tongue protrusion, retraction, curling, and laterotrusion, of which protrusion is most common. The diagnosis of lingual dystonia was supported by the phenomenology of repetitive sustained twisting movements of the tongue rather than slow writhing movements as seen in dyskinesias. In addition, dyskinesias usually involve the oromandibular–lingual–facial regions compared to the isolated involvement of the tongue in lingual dystonia. Furthermore, the presence of task specificity in the form of worsening of dystonia on eating or speaking was present in our patients. Dyskinesias usually improve with these manoeuvres.
Our case report highlights a rare phenomenon of lingual dystonia following lithium treatment and adds to the sparse literature on this subject. It is important to recognize this as a potential complication of lithium, even when it is used as monotherapy, especially when chronic use is being considered.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kores B, Lader MH. Irreversible lithium neurotoxicity: An overview. Clin Neuropharmacol 1997;20:283-99.
van Harten PN, Hoek HW, Matroos GE, van Os J. Evidence that lithium protects against tardive dyskinesia: The Curacao Extrapyramidal syndromes study VI. Eur Neuropsychopharmacol 2008;18:152-5.
Calabrese JR, Goldberg JF, Ketter TA, Suppes T, Frye M, White R, et al
. Recurrence in bipolar I disorder: A post hoc
analysis excluding relapses in two double-blind maintenance studies. Biol Psychiatry 2006;59:1061-4.
Jefferson J, Greist J. Lithium. In: Sadock B, Sadock V, editors. Comprehensive Textbook of Psychiatry. Philadelphia, PA. Lippincott Williams and Wilkins; 2000. p. 2377-90.
Fountoulakis KN, Vieta E, Bouras C, Notaridis G, Giannakopoulos P, Kaprinis G,et al
. A systematic review of existing data on long-term lithium therapy: Neuroprotective or neurotoxic. Int J Neuropsychopharmacol 2008;11:269-87.
Struve FA. Lithium-specific pathological electroencephalographic changes: A successful replication of earlier investigative results. Clin Electroencephalogr 1987;18:46-53.
Axelsson R, Nilsson A. On the pathogenesis of abnormal involuntary movements in lithium-treated patients with major affective disorder. Eur Arch Psychiatry Clin Neurosci 1991;241:1-7.
Miller F, Menninger J, Whitcup SM. Lithium-neuroleptic neurotoxicity in the elderly bipolar patient. J Clin Psychopharmacol 1986;6:176-8.
Fountoulakis KN, Tegos T, Kimiskidis V. Lithium monotherapy-induced tardive dyskinesia. J Affect Disord 2019;244:78-9.
Chakrabarti S, Chand P
K. Lithium-induced tardive dystonia. Neurol India 2002;50:473-5.
] [Full text]
Yoshida K. Botulinum neurotoxin therapy for lingual dystonia using an individualised injection based method based on clinical features. Toxins (Basel) 2019;11:51.